Wisconsin, 2021

Damaging Winds in Wisconsin, July 6, 2021

July 6, 2021 · NWS ARX · 8 events in 4 counties and zones

A couple rounds of storms moved across western Wisconsin during the afternoon of July 6th. Wind gusts blew down trees in parts of Buffalo, Trempealeau, La Crosse and Clark Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$391,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A couple rounds of storms moved across western Wisconsin during the afternoon of July 6th. Wind gusts blew down trees in parts of Buffalo, Trempealeau, La Crosse and Clark Counties. The most extensive damage occurred southwest of Eleva (Trempealeau County) where hundreds of trees were downed in two small forested areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 6, 12:17 PM CST, 48 minutes earlier.

Area forecast discussion, Jul 6, 12:17 PM CST, 48 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
117 PM CDT Tue Jul 6 2021

.SHORT TERM...(This evening through Wednesday)
Issued at 310 AM CDT Tue Jul 6 2021

Forecast concerns today and tonight will be convective activity
through Wednesday, potential for severe weather and heavy rain
along with impact of convective debris/clouds on high
temperatures.

Through Monday evening, the WSR-88D regional radar mosaic was very
active with a large area of thunderstorms across the western High
Plains, and a convective complex from southeast South Dakota into a
line of storms across northern Iowa with more storms from eastern
Wisconsin toward northern Michigan.  These storms produced mostly
damaging wind reports, but also a few sporadic hail reports.  By
midnight, the the storms locally that developed across northern Iowa
along the stationary front and 850mb pooled moisture had weakened.
By 3am...the convective complex was pushing across South
Dakota...with lightning diminished compared to earlier.

Water vapor satellite imagery, 500 mb heights and lightning show a
ridge over California and Nevada/southwest U.S. with zonal to
northwest flow across the northern U.S.  Mid-level moisture over
Mexico extends northward through New Mexico and Colorado into the
Central and Northern Plains.  The more prominent shortwaves were
noted to the east over New York state and to the west over the
Dakotas with additional shortwave energy heading toward Montana and
over British Columbia.  The 00Z 700mb map shows 10 to 12 deg C warm
mid-level temperatures over Nebraska into southern Iowa.  Per the
00Z 850mb map...moisture was pooled along the 850mb low over the
western High Plains and along from southeast South Dakota into
northern Iowa. The storms had been active north of this thermal
ridge with plenty of moisture and instability to work with.

Attention today will be with the shortwave trough over the Northern
Plains as it moves east into Minnesota and Wisconsin with
trailing shortwave energy continuing Tuesday night into Wednesday.
Meanwhile...the 300mb 85kt jet over Manitoba heads toward Quebec
with upper level divergence increasing over Minnesota this morning
and across northern and central WI during the day. Frontogenesis
at all levels attends the shortwave trough as it moves into MN/WX
through the day initially north of the forecast area with a
secondary frontogenetic area at the 900mb level developing
southward toward the MN/IA border and into central WI by 21Z and
continuing overnight. For today's high temperatures, used a
combination of the NBM/ConsAll as thought the NBM may be overdoing
highs with the convective debris with the complex to the west.
SHARPpy forecast soundings as a result may be a bit too optimistic
with the forecast SBCAPE of 3000-3500 J/kg with the NAM and
reality may be more like the HRRR/RAP 1500-2800 J/kg. The 0-6km
deep layer shear around 40kts increases to 45-65kts mostly north
of the forecast area then gradually settles southward overnight
with around 40kts by 06Z. The RAP/HRRR ribbon of MLCAPE over
northern Iowa decreases overnight...then increases and lifts north
toward the MN/IA border and across southern WI to around 2500
during the afternoon and decreases after 01Z. It appears the
stronger shear will be displaced to the north compared to the
better instability. Believe there is enough ingredients in place
to be vigilant related to the potential for all modes of severe
weather. Much of the forecast area remains in a marginal risk for
severe weather.

Heavy rain potential continues.  The axis of the higher 2"
precipitable water values are a little farther north with 1.5 to 2"
PWATs in our local area.  The large area of 85 to 95% 1000-500mb
relative humidity is mostly north of the forecast area and
translates northeast of the area...with the 80 to 90%RH area sagging
south into Wednesday. WPC had the slight area for excessive area
more north and shifted it southward toward northeast Iowa due to the
instability axis being located there and this seemed like a good
move. Like the right rear entrance region jet support, shortwave
trough, frontogenesis, moisture, 850mb lows to focus precipitation
and thermal profiles for heavy rain. Three-hour flash flood
guidance is mostly 2 to 3 inches and could see some 1 to 2 inch
hourly rates in local spots. The shortwave is progressive, so
storms should keep moving. Farther south, the instability is
better and lingers, however overnight and Wednesday, the better
moisture drops south. Theta-e advection is present, but would like
to see better 850mb advection/low level jet for a broader flash
flood watch consideration. The HREF heavy rain tries to focus
toward a Wabash/Buffalo/Jackson/Clark area, but also has spotty
heavy rain farther south as well. Our rainfall forecast has
increased farther south with most areas ranging from .5 to 2
inches with higher amounts toward Taylor Co. and lesser amounts
toward Grant Co. Will continue to mention localized heavy rain.

The surface front is gradually pushed south overnight with the
trough passage. Cooler air and lower dewpoints in the 50s will work
in from the north.  Much cooler for Wednesday with the clouds and
rain with the highs in the 60s and 70s.  The rain should end from
north to south through the day.

.LONG TERM...(Wednesday Night through Monday)
Issued at 310 AM CDT Tue Jul 6 2021

Cooler and unsettled weather continues for much of the extended.
Surface high pressure is forecast to build in Wednesday night with
lows dipping back into the 40s and 50s. Will probably want to
look at fog more as we get closer. The mid-tropospheric ridge
remains over the southwest U.S. with another shortwave dropping
southeast. Our current forecast is dry Thursday, however the EC
brings the moisture a little farther east. Highs Thursday should
top out in the 70s. Rain chances return Thursday night into
Friday. The deterministic models have trended farther south with
the rain Friday night into Saturday. If this trend continues, the
probability for precipitation POPs will also trend downward for
MN/wcentral WI. The closed low over Iowa then lifts north Sunday
and Monday...and if this trend continues, the POPs will need to be
raised. Still plenty of time to refine the rain chances, but
soaking rains should continue in the vicinity of the closed low.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1255 PM CDT Tue Jul 6 2021

Thunderstorms will increase in coverage between 06.20z and 06.23z.
Some of these storms may be strong to severe between 06.20z and
07.03z. The main threats will be damaging winds and possibly
large hail. During the overnight, ceilings will become IFR/MVFR.
These lower clouds will then continue through the remainder of the
TAF period.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Zapotocny
LONG TERM...Zapotocny
AVIATION...Boyne
Hazardous weather outlook, Jul 6, 12:11 PM CST, 54 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
111 PM CDT Tue Jul 6 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-071100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
111 PM CDT Tue Jul 6 2021

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected through tonight. Some of these storms
may become strong to severe between 3 PM and 10 PM. The main
threats will be heavy rain, damaging winds, and large hail. An
isolated tornado or two will be possible. In addition, localized
flooding will be possible if storms repeatedly move over the same
area.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms will again be possible Wednesday, however severe
weather is not expected. After a short respite, thunderstorm
chances return Thursday night into early next week. It is too
soon to determine the potential for severe weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Zapotocny/Boyne

In the hours before

Special weather statement, Jul 6, 12:37 PM CST, 28 minutes before
Special Weather Statement
National Weather Service La Crosse WI
137 PM CDT Tue Jul 6 2021

MNZ079-WIZ032-061930-
Wabasha-Buffalo-
137 PM CDT Tue Jul 6 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WABASHA AND BUFFALO
COUNTIES...

At 137 PM CDT, a strong thunderstorm was located near Pepin, or 9
miles west of Wabasha, moving east at 25 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

This storm will be near...
  Wabasha around 155 PM CDT.
  Kellogg around 205 PM CDT.
  Modena around 225 PM CDT.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 4446 9233 4445 9224 4444 9221 4441 9208
      4451 9204 4459 9203 4460 9199 4460 9162
      4429 9155 4432 9233
TIME...MOT...LOC 1837Z 268DEG 23KT 4442 9222

JSB

The radar

The La Crosse radar (KARX), 86 km away, was scanning. The volume nearest the first event began at 19:04 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Buffalo

When
July 6, 1:05 PM CST
Where
Buffalo County, 0.69 mi N of Modena
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
44.460, -91.800

Several trees were blown down in Modena.

Thunderstorm Wind, Buffalo

When
July 6, 1:15 PM CST
Where
Buffalo County, Gilmanton
Measured
40 kt (46 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
44.470, -91.680

Multiple trees were blown down in Gilmanton.

Thunderstorm Wind, Trempealeau

When
July 6, 1:33 PM CST
Where
Trempealeau County, 2.99 mi WSW of Eleva
Measured
45 kt (52 mph) estimated gust
Property damage
$375,000
Reported by
Emergency Manager
Coordinates
44.567, -91.528

Hundreds of mainly pine trees were blown down in two small forested areas southwest of Eleva.

Thunderstorm Wind, Clark

When
July 6, 2:39 PM CST
Where
Clark County, 2.95 mi E of Tioga
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
44.680, -90.720

Trees were blown down south of Willard. One of the trees went down across a road.

Thunderstorm Wind, La Crosse

When
July 6, 2:58 PM CST
Where
La Crosse County, 1.47 mi SSE of Council Bay
Measured
45 kt (52 mph) estimated gust
Property damage
$3,000
Reported by
NWS Employee
Coordinates
44.030, -91.270

Several trees were blown down north of Holmen.

Thunderstorm Wind, Clark

When
July 6, 3:06 PM CST
Where
Clark County, 0.85 mi SE of Veefkind
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
44.690, -90.370

Tree branches were blown down north of Chili.

Thunderstorm Wind, Clark

When
July 6, 3:07 PM CST
Where
Clark County, 2.02 mi NE of Veefkind
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
44.720, -90.350

An estimated 60 mph wind gust occurred north of Chili. Numerous small tree branches were blown down.

Thunderstorm Wind, La Crosse

When
July 6, 3:09 PM CST
Where
La Crosse County, 0.69 mi N of Stevenstown
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
44.040, -91.170

Several trees were blown down in Stevenstown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970534, 971103, 973739, 971345, 970532, 970460, 970409, 971104.